Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 101, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2005, 3:59 PM EDT for Harlan County, Letcher County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 3:59 PM EDT (19:59 UTC)
- Expired
- Jul 1, 2005, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 012001
SVRJKL
KYC095-133-012045-
/O.NEW.KJKL.SV.W.0101.050701T1959Z-050701T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LETCHER COUNTY IN SOUTHEAST KENTUCKY
HARLAN COUNTY IN SOUTHEAST KENTUCKY
* UNTIL 445 PM EDT
* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ARTHUR...OR ABOUT 14 MILES NORTHEAST OF HARLAN...AND MOVING EAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GILLEY AND TOTZ BY 405 PM EDT
CREECH...HIRAM...DIANE AND LOUELLEN BY 415 PM EDT
GORDON AND DEFEATED CREEK BY 420 PM EDT
SAND HILL AND CHAD BY 425 PM EDT
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3703 8318 3694 8331 3686 8299 3689 8289
3705 8281 3708 8302 3702 8311
$$
HAL2 follow-up statements
000
WWUS53 KJKL 012018
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT FRI JUL 1 2005
KYC095-133-012045-
/O.CON.KJKL.SV.W.0101.000000T0000Z-050701T2045Z/
LETCHER KY-HARLAN KY-
418 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
HARLAN AND LETCHER COUNTIES...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SAND HILL...OR ABOUT 14 MILES SOUTHWEST OF WHITESBURG...
MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCK HOUSE AND 6 MILES SOUTH OF KINGS CREEK BY 425 PM EDT
LYNCH...BIG BLACK MOUNTAIN AND PARTRIDGE BY 430 PM EDT
LAT...LON 3703 8318 3694 8331 3686 8299 3689 8289
3705 8281 3708 8302 3702 8311
$$
EDWARDS000
WWUS53 KJKL 012045
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT FRI JUL 1 2005
KYC095-133-012055-
/O.EXP.KJKL.SV.W.0101.000000T0000Z-050701T2045Z/
LETCHER KY-HARLAN KY-
445 PM EDT FRI JUL 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR HARLAN AND LETCHER COUNTIES
HAS EXPIRED...
THE THUNDERSTORMS THAT PROMPTED THE WARNING FOR HARLAN AND LETCHER
COUNTIES HAVE MOVED OUT OF THE AREA. MORE STORMS ARE DEVELOPING TO
THE NORTHWEST AND WILL LIKELY MOVE INTO THE AREA LATER THIS EVENING.
LAT...LON 3703 8318 3694 8331 3686 8299 3689 8289
3705 8281 3708 8302 3702 8311
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:46 AM EDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jul 1, 9:46 AM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 946 AM EDT FRI JUL 1 2005 .DISCUSSION... SFC COLD FRONT CURRENTLY STRETCHED FROM LAKE HURON DOWN THROUGH SOUTHERN IL WILL APPROACH FROM THE NORTHWEST TODAY. LATEST SWODY1 INDICATES LESS OF A THREAT FOR SVR THAN PREVIOUSLY THOUGHT... HOWEVER WILL CONTINUE TO LET THINGS RIDE WITH THE APPROACH OF THE FRONT AND SOME UPPER LEVEL SUPPORT ON THE RRQ OF A JET STREAK WHICH PREVIOUS SHIFT MENTIONED. ONLY CONCERN FOR NOW IS THE HIGH TEMPERATURES. 850 TEMPS ARE A BIT COOLER THAN YESTERDAY...HOWEVER FEEL MID 80S MAY BE A BIT TOO LEAN AHEAD OF THE FRONT. WILL OPEN UP A RANGE TO ALLOW FOR SOME WARMER READINGS. && .PREV DISCUSSION... 350 AM EDT FRI JUL 1 2005 PRE FNTL TROF CROSSING CWFA ATTM. SHRA/TSRA BUT SO FAR NO SVR. FNT STILL HANGING BACK ACROSS THE OH VLY AND EXPECT CROSSING DURING EARLY AFTN...OR PEAK HEATING. UPPER LVL JET SHOULD LEND SOME DIVERGENCE TO UPPER ATMOS AND CREATE ADDITIONAL INSTABILITY. HOWEVER...HELICITY WEAK SO DAMAGING WINDS THE MAIN THREAT. CAN NOT RULE OUT ISOLATED HAIL REPORTS BUT FZNG LVL QUITE HIGH AND HAIL WOULD HAVE TO BE VERY LARGE TO REACH THE SFC WITH ANYTHING LARGER THAN A NICKEL. POST FNTL WILL SEE VERY HIGH RH AND HIGH PROB FOR DENSE FOG SAT AM. HAVE LISTED PATCHY DENSE FOG WITH 1/4 MI VIS. WILL LEAVE FOR LATER SHIFTS TO ISSUE ADV IF NECESSARY. FNT TO CRUISE THRU AND HAVE DIPPED HIGH TEMPS ON SAT SLIGHTLY BUT THINKING THAT WITH GOOD JUNE SUN...TEMPS SHOULD RECOVER QUICKLY. FROM SUN ON...TEMPS WILL RETURN TO PRE FNTL LEVELS IN THE UPPER 80S TO NEAR 90. OUR ONLY SAVING FACTOR IS THE DEEP WOODS TENDS TO KEEP US BELOW HEAT ADVISORY CRITERIA. REST OF FCST IN GOOD SHAPE AS A SERIES OF WEAK VORTS CROSS THE CWFA FROM MON THE 4TH ON AND TIMING WOULD BE PROBLEMATIC AT BEST. EACH DISTURBANCE COULD INITIATE TSRA- IN COMBINATION WITH AFTN HEATING BUT COVERAGE WILL BE MINIMAL. 1110 PM EDT THU JUN 30 2005 UPDATED ZONES TO KEEP SLIGHT CHANCE POPS GOING ALL NIGHT LONG ACROSS THE CWA EXCEPT WILL INCREASE TO CHANCE ACROSS THE NORTHWEST TIER OF COUNTIES. MCS OVER OHIO VALLEY IS MOVING TOWARDS THE AREA FROM THE NW BUT ATMOSPHERE OVER CWA HAS BEEN WORKED OVER PRETTY GOOD THIS EVENING WITH NO TIME TO RECOUP BEFORE THE SUNSET. THEREFORE BELIEVE THE ACTIVITY WILL FALL APART FAIRLY QUICKLY AS IT MOVES IN. TEMPS WERE RUNNING COOLER THAN THE GRIDS HAD PAINTED WITH JKL ALREADY BELOW THE FORECAST MIN THUS DROPPED MIN TEMPS A FEW DEGREES OVER THE NORTHERN HALF OF THE CWA AND ADJUSTED HOURLY TEMPS TO BETTER HANDLE SITUATION. REMAINDER OF THE AREA LOOKED FINE AS FAR AS TEMPS GO. UPDATED ZONES HAVE ALREADY BEEN SENT...REST OF THE PRODUCTS ARE ON THEIR WAY. 820 PM EDT THU JUN 30 2005 UPDATE ON ITS WAY TO TAKE OUT WATCH. ACTIVITY HAS PRETTY MUCH FADED IN THE WATCH AREA WITH SOME CONVECTION STILL ONGOING OVER OUR SOUTHWEST COUNTIES BUT EVEN THIS IS BEHIND THE OUTFLOW NOW AND JUST SEEMS TO BE A BUNCH OF HEAVY RAINERS. MAYBE SOME SMALL HAIL AND GUSTY WINDS REMAINING WITH THOSE BUT SEVERE THREAT SEEMS TO BE OVER IN OUR CWA FOR THE EVENING. ONLY OTHER CHANGE TO ZFP...OTHER THAN TAKING OUT THE WATCH...WILL BE TO TAPER POPS DOWN ACROSS THE BOARD BUT ESPECIALLY ACROSS THE NORTHERN HALF NOW THAT ACTIVITY HAS PUSHED SOUTH. 550 PM EDT THU JUN 30 2005 MCS FROM OH HAS PROPAGATED SOUTH INTO THE AREA...WITH ADDITIONAL DEVELOPMENT TAKING PLACE AHEAD OF IT. THE CONVECTION WAS NOT HANDLED WELL BY THE MODELS...AND HAVE AUGMENTED POPS ABOVE MOS VALUES OVER ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA FOR THIS EVENING. AFTER THE EVENING CONVECTION PASSES/DIMINISHES...EXPECT CLEARING SKIES AND QUIET WEATHER FOR MOST OF THE NIGHT...JUST A SLIGHT CHANCE OF PRECIP AS A COLD FRONT APPROACHES THE AREA TOWARD MORNING. ON FRIDAY AND FRIDAY NIGHT HAVE FAVORED THE ETA AND ITS HIGHER POPS...AS WAS THE CASE YESTERDAY. HOWEVER...DID UNDERCUT THE ETA MOS POPS SLIGHTLY IN THE SOUTH...WHILE STILL GOING WITH MINIMAL LIKELY POPS. THREAT OF SEVERE WEATHER WILL DEPEND ON THE AMOUNT OF DESTABILIZATION. HOWEVER...THINK THAT THE ETA IS A BIT TOO COOL AGAIN...AND HAVE GONE CLOSER TO THE GFS MOS (WHICH WOULD BE MORE FAVORABLE FOR STRONG STORMS). ALSO...PRECIP MAY BE AIDED BY THE RIGHT REAR QUADRANT OF AN UPPER JET IN THE AFTERNOON. PRECIP COULD LINGER INTO FRIDAY EVENING...ESPECIALLY IN THE SOUTHEAST. AFTER FRONTAL PASSAGE...DRY WEATHER IS EXPECTED FROM LATE FRIDAY NIGHT THROUGH THE WEEKEND. LEANED TOWARD THE WARMER ETA TEMPS FOR THE WEEKEND. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
Hazardous weather outlook, Jul 1, 4:05 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 405 AM EDT FRI JUL 1 2005 KYZ080-084>088-107-109-110-112>120-020900- BELL-BREATHITT-CLAY-FLOYD-HARLAN-JOHNSON-KNOTT-KNOX-LAUREL-LESLIE- LETCHER-MAGOFFIN-MARTIN-MCCREARY-OWSLEY-PERRY-PIKE-WHITLEY- INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HARLAN... HAZARD...HINDMAN...HYDEN...INEZ...JACKSON...LONDON...MANCHESTER... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PINEVILLE...PRESTONSBURG... SALYERSVILLE...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 405 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4 MILE OR LESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE OR LESS. THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM INDEPENDENCE DAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL WEATHER SERVICE. KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-020900- BATH-ELLIOTT-ESTILL-FLEMING-JACKSON-LEE-MENIFEE-MONTGOMERY-MORGAN- POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WOLFE- INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG... FRENCHBURG...IRVINE...MCKEE...MONTICELLO...MOREHEAD... MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...SANDY HOOK... SOMERSET...STANTON AND WEST LIBERTY 405 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WINDS AND SMALL HAIL. AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4 MILE OR LESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE OR LESS. THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM INDEPENDENCE DAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL WEATHER SERVICE. DUSTY
In the hours before
Local storm report, Jul 1, 2:14 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG MIDDLESBORO 36.61N 83.72W
07/01/2005 BELL KY FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED TREES DOWN ON EXETER AND CHESTER
AVENUES.
&&
DSTAMPERLocal storm report, Jul 1, 3:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 6 S JACKSON 37.47N 83.38W
07/01/2005 0.75 INCH BREATHITT KY PUBLIC
PUBLIC REPORT OF PENNY SIZED HAIL AT HADDIX.
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 29 min |
| Jul 1, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 39 min |
| Jul 1, 3:14 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 46 min |
| Jul 1, 3:51 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.